What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 23, 4:20 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 23, 4:20 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
620 PM EDT Wed Aug 23 2023
...New AVIATION...
.NEAR TERM...
(Through Thursday)
Issued at 354 PM EDT Wed Aug 23 2023
The surface high pressure system over the Northeast today is
expected to push a backdoor front into the region this evening. This
will advect much drier air through the mid-levels into the region on
Thursday. The drier air aloft that pushes over the region Wednesday
night and Thursday will allow for lower dewpoints at the surface
during peak heating through the process of thermal mixing. Forecast
dewpoints are expected to be in the mid 60s for inland locations and
low 70s for coastal locations. This will prevent any heat headlines
across the area on Thursday even though many will still observe high
temperatures in the mid to upper 90s. The drier air will also
prevent any shower or thunderstorm activity across the region, with
near 0 chances forecast areawide.
&&
.SHORT TERM...
(Thursday night through Friday night)
Issued at 354 PM EDT Wed Aug 23 2023
Oppressive heat returns with a vengeance heading into the weekend
after the backdoor front washes out while a strong 594-596-dm ridge
parks itself over the middle of the US. The region will be on the SE
periphery of this feature. The combination of large-scale subsidence
of warm air aloft and minimal moisture should suppress convection.
As such, high temperatures are poised to return to the upper 90s or
around 100 on Friday. However, relatively lower dew points in the
upper 60s/low 70s aims to keep heat indices just below advisory
levels (i.e., 108 degrees or more) outside of the FL Panhandle where
slightly higher moisture is likely to reside. Overnight lows
increase from low 70s away from the coast Thursday night/Friday
morning to mid 70s at the start of the long-term period.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 354 PM EDT Wed Aug 23 2023
The heat wave intensifies this weekend thanks to the persistently
strong ridge remaining anchored across the Southern Plains in
addition to airmass moistening. The latter will result in rising dew
points (widespread 70s) while surface high pressure over the
northern Gulf ushers in northerly flow that should keep the
seabreeze pinned to the coast. These combining factors are poised to
produce widespread high temperatures in the low 100s (upper 90s in
"cooler" spots), which will challenge daily records! The daily
record highs for August 26th & 27th at Tallahassee are 101 & 102,
respectively. The official forecast is a degree higher for those
days. Modeled soundings for TLH support such extremes as 850-mb
temps are 22 to 23C - exceeding daily max values per SPC sounding
climo. Triple-digit readings remain possible on Monday. Increased
humidity easily drives peak heat indices into advisory level
territory with areas of excessive heat (at least 113 degrees)
likely as well.
By next week, a large-scale trough digging down the Eastern breaks
the heat ridge down and is slated to drop a frontal boundary
southward into the region while tropical moisture advects off the
Gulf. This synoptic pattern shift supports returning rain chances
with lowering temperatures (mid-low 90s for highs). Overnight lows
are forecast to remain in the 70s. The weather may become
potentially unsettled during that time, but it is too soon to narrow
down any details.
&&
.AVIATION...
(00Z TAFS)
Issued at 551 PM EDT Wed Aug 23 2023
Low probability of brief VCTS around 00Z at ECP and TLH, which
may require at TAF amendment. VFR conditions expected at all
terminals through the period with SCT high clouds and diurnal CU
near 5-6k ft. Low clouds/fog may approach/develop near VLD late.
Confidence is low and restrictions are expected to remain east of
the terminal, but this will need to be reevaluated in the next 06Z
TAF issuance. East winds through the period at 5-10 kts, except
becoming southeast at ECP late Thursday with the seabreeze.
&&
.MARINE...
Issued at 354 PM EDT Wed Aug 23 2023
East to northeast breezes associated with an approaching backdoor
front continue tonight into tomorrow. A few showers and
thunderstorms are possible across the waters this afternoon into the
evening hours. Nocturnal easterly surges are expected, which looks
to induce cautionary conditions over Apalachee Bay tonight.
Winds become more light and variable this weekend before turning
southerly early next week. The latter increases chances for
thunderstorms.
&&
.FIRE WEATHER...
Issued at 354 PM EDT Wed Aug 23 2023
Hot and dry conditions look to persist through the weekend, which
will continue to lead to increased fire danger concerns as fuels and
soils dry out across the region. Although temperatures don't look to
reach triple digits on Thursday, dewpoints and subsequently minimum
RH values through the afternoon look to be quite low for this time
of year as mid-level dry air advects into the region from the
northeast. This will lead to mixing of surface dewpoints into the
low to mid 60s for much of the area. Transport winds will
fortunately remain easterly at around 10-15 mph; however, these
values combined with mixing heights greater than 7000 feet will lead
to high dispersions areawide.
&&
.HYDROLOGY...
Issued at 354 PM EDT Wed Aug 23 2023
Significant rainfall is not forecast through the weekend. However,
there are indications next week of an uptick in precipitation from
an approaching front from the north and tropical moisture advecting
off the Gulf. The 7-day QPF amounts are generally around 1" with
values approaching 2" along the Nature Coast. All local rivers
appear in good shape. There no flooding concerns at this time.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 99 74 95 74 / 20 10 0 0
Panama City 98 78 96 78 / 20 30 0 0
Dothan 99 75 95 73 / 10 10 0 0
Albany 98 73 95 71 / 20 10 0 0
Valdosta 97 71 95 71 / 30 10 0 0
Cross City 97 74 96 73 / 30 10 10 0
Apalachicola 93 80 91 80 / 20 40 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT this evening for FLZ015>018-026-027-
115-118-127.
Excessive Heat Warning until 8 PM EDT /7 PM CDT/ this evening
for FLZ007>014-108-112-114.
High Rip Current Risk until 1 AM CDT Thursday for FLZ108.
GA...Heat Advisory until 8 PM EDT this evening for GAZ120>126-142>145-
155>158.
AL...Heat Advisory until 7 PM CDT this evening for ALZ065>069.
GM...None.
&&
NEAR TERM...Bunker
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...LF
MARINE...IG3
FIRE WEATHER...Bunker
HYDROLOGY...IG3In the hours before
Special weather statement, Aug 23, 4:09 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
509 PM CDT Wed Aug 23 2023
FLZ010-011-232300-
Jackson FL-Washington FL-
509 PM CDT Wed Aug 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JACKSON AND
NORTHEASTERN WASHINGTON COUNTIES THROUGH 600 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Chipley, moving southwest at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Bradford, Alford, Wausau, Brock Crossroad, Orange Hill,
Ridgetop, Steele City, Gilberts Mill, Five Points, Round Lake,
Smyrna, Spring Hollow, Sunny Hills, Poplar Head, and Sylvania.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3076 8538 3065 8531 3050 8564 3071 8576
TIME...MOT...LOC 2208Z 063DEG 18KT 3070 8544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
33Special weather statement, Aug 23, 4:11 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
611 PM EDT Wed Aug 23 2023
GAZ156-157-232300-
Decatur GA-Grady GA-
611 PM EDT Wed Aug 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DECATUR AND
SOUTHERN GRADY COUNTIES THROUGH 700 PM EDT...
At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cairo, moving southwest at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cairo, Whigham, Calvary, Reno, Grady Co A/p, Princes Still,
Amsterdam, and Nickleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3069 8437 3069 8442 3084 8449 3091 8417
3084 8412
TIME...MOT...LOC 2211Z 062DEG 17KT 3085 8420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
33Special weather statement, Aug 23, 5:01 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
601 PM CDT Wed Aug 23 2023
FLZ007-008-232345-
Central Walton FL-North Walton FL-
601 PM CDT Wed Aug 23 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALTON COUNTY
THROUGH 645 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Florala, moving southwest at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eglin Air Force Base, Liberty, Gordon, Pond Creek, Oakwood Hills,
Cluster Springs, Fox Hill, Sand Hill, New Harmony, Glendale, Mossy
Head, and Caney Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3088 8639 3099 8616 3089 8607 3064 8639
TIME...MOT...LOC 2301Z 054DEG 18KT 3090 8619
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
33Special weather statement, Aug 23, 5:15 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
715 PM EDT Wed Aug 23 2023
FLZ012-108-112-240000-
Coastal Bay FL-Inland Bay FL-South Walton FL-
715 PM EDT Wed Aug 23 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BAY COUNTY THROUGH
800 PM EDT/700 PM CDT/...
At 714 PM EDT/614 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Lynn Haven, moving southwest at 20
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City Beach, West Bay, Inlet Beach, Sunnyside, Laird, Laguna
Beach, Gulf Resort Beach, Vicksburg, Hollywood Beach, Bahama Beach,
and Bid-a-Wee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3044 8577 3044 8570 3036 8560 3013 8590
3022 8605 3024 8614
TIME...MOT...LOC 2314Z 055DEG 19KT 3036 8574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
33Special weather statement, Aug 23, 5:44 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
744 PM EDT Wed Aug 23 2023
FLZ112-240015-
Coastal Bay FL-
744 PM EDT Wed Aug 23 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BAY COUNTY THROUGH 815
PM EDT...
At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lynn Haven, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, St Andrews State Park,
Southport, Gulf Lagoon Beach, Magnolia Beach, Gulf Resort Beach, West
Panama City, Bahama Beach, Biltmore Beach, Edgewater Gulf Beach,
Vicksburg, and Bid-a-Wee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3034 8569 3033 8569 3034 8566 3034 8565
3029 8559 3005 8577 3019 8601
TIME...MOT...LOC 2343Z 046DEG 14KT 3028 8568
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
33Local storm report, Aug 23, 6:00 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
800 PM EDT Wed Aug 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Tstm Wnd Gst 1 WNW Hiland Park 30.21N 85.65W
08/23/2023 M40 MPH Bay FL Mesonet
The Lake Marin Ambient station gusted to 40
mph.
&&